May 10, 2011
RECALL: Multi-Mex Recalls Dietary Supplements Mislabeled as AntibioticsMulti-Mex Distributor has initiated a recall of dietary supplements after an FDA inspection revealed that the product packaging mimics antibiotics readily available over-the-counter in Mexico that may be familiar to Hispanic consumers. Reports were received of four children taken to a medical center due to worsening illnesses after being given dietary supplements the parents may have believed were antibiotics. Administering the dietary supplement delayed legitimate medical treatment.
Although the labels were printed in English and Spanish, the packaging appears to be an intentional marketing ploy to mimic antibiotics and is directed at Hispanic consumers. It was determined the children had been given a dietary supplement, Amoxilina, which the parents may have believed was the antibiotic Amoxicillin. A full listing of the recalled products can be found at www.fda.gov/Safety/Recalls/ucm254605.htm.
For more information visit www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm254708.htm.